Nebraska, 2019Blizzard and Winter Storm in Nebraska, November 29 to 30, 2019
November 29 to 30, 2019 · NWS CYS · 9 events in 9 counties and zones
A powerful low pressure system tracked into the central Great Plains producing a tight pressure gradient and trowal winter precipitation that produced blizzard or near-blizzard conditions and high winds throughout the Panhandle. Peak wind gusts were measured into the upper 60 mph range with several drifts exceeding two feet across Sioux, Dawes, and Box Butte Counties.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful low pressure system tracked into the central Great Plains producing a tight pressure gradient and trowal winter precipitation that produced blizzard or near-blizzard conditions and high winds throughout the Panhandle. Peak wind gusts were measured into the upper 60 mph range with several drifts exceeding two feet across Sioux, Dawes, and Box Butte Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 29, 8:39 PM MST, 19 minutes earlier.
Area forecast discussion, Nov 29, 8:39 PM MST, 19 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
839 PM MST Fri Nov 29 2019
.UPDATE...
Issued at 812 PM MST Fri Nov 29 2019
Winter Storm currently underway across southeast Wyoming and
western Nebraska. Have had some reports of freezing rain from
Cheyenne northeast towards Scottsbluff, but thankfully it hasn't
lasted too long before changing to snow. Freezing fog has started
to decrease in coverage, so let the Freezing Fog Adv. expire at
800 PM.
Moderate to heavy snowfall has developed further south towards the
Colorado border and has remained over/near the junction of I-25
and I-80 for most of the evening. Decided to issue a Winter
Weather Advisory until 200 am for most of Laramie, eastern Platte,
Banner, and Kimball counties due to locally heavy snow and blowing
snow expected after midnight. Will then have to do decide where
to go from there as the blowing snow may become more of a threat
in these areas instead of just the strong gusty winds. Already
close to 3 inches of new snow here at the office with more likely
to come. Snow is spreading northward across western Nebraska where
the Blizzard Warning still looks good at this time.
Again, the next major concern will be when the winds pick up.
Starting to get northwesterly gusts of 30 to 35 mph along the I-80
Summit and west of Laramie. Becoming a little more concerned that
we might see blizzard, or periods of blizzard, conditions at times
along the I-80 corridor with a fresh snow pack on the ground and
some additional snowfall on Saturday.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 245 PM MST Fri Nov 29 2019
...POWERFUL WINTER STORM COULD BRING BLIZZARD CONDITIONS TO
WESTERN AND NORTHERN PORTIONS OF THE CWA STARTING TONIGHT...
Recent satellite imagery shows an impressive upper level trough
centered over the Great Basin with a large cloud shield expanding
from Eastern Idaho through through Western Wyoming and Colorado.
Recent radar also shows 20-30 dBZ returns entering the western
portions of the CWA. Will need to monitor this initial surge of
precipitation for possible SQW issuance as it moves across the CWA
late this afternoon. As this initial surge moves east of the
Laramie Range, freezing rain may start as the initial form of
precipitation as a nose of above freezing air exists around 750 mb
per model soundings. Additionally, high-res guidance has hinted
at elevated instability through this evening so cannot rule out
the possibility of thunder with this initial surge. Most areas
across the eastern CWA should transition to all snow by 06z
tonight.
Lee cyclogenesis has begun over eastern Colorado with recent
mesoanalysis showing pressure drops east of the Rockies. This sfc
low will continue to deepen to 980-990 mb pressure center by
Saturday morning. As this low continues to mature, more wrap around
moisture will be thrown toward the backside of the low via the
TROWAL which will be the main snow producer tonight and Saturday
morning. Strong frontogenesis in this vicinity will support snow
accumulations of 6-12 inches across portions of Converse and
Niobrara Counties in Wyoming and Dawes and Sioux Counties in
Nebraska. Last few GFS model cycles has slightly shifted the low
track south which would drag higher snow totals farther south.
QPFs have increased near Torrington and Scottsbluff near 1.0"
through Sunday morning. Additionally, SREF probabilities of
dendritic growth zones greater than 50 mb have extended farther
south with 70% over the vicinity of Scottsbluff from 06z to 15z
Saturday. Now looking at 4-8 inches snowfall in these areas with
winds still expected to cause excessive blowing snow. Farther
west along the highest mountain peaks, still looking at 12 to 18
inches of snowfall with rich moisture and upslope flow. The
Saratoga and Baggs area look to be shadowed by the mountains, but
can still expect 1-3 inches.
Strong wind potential still looks to be right on track with 65-75
MPH gusts possible along the I-80 corridor between Laramie and
Sidney. GFS 700 mb flow by 12z Saturday reaches 80 kts, but with the
recent model trends of a more southern low track, the corridor of
strongest winds shifted slightly to the south. WRKBRX has been on
a downward trend probably based on more northerly flow not
aligning as well with the gap due to its position relative to the
low. Regardless, strong enough winds to cause travel impacts will
be expected across the CWA with blowing and drifting snow. Strong
700 mb descent with cold air wrapping around the low and possible
mountain wave trapping will help accelerate strong winds to the
sfc. Current snowpack from the early week storm remains powdery
which will make its loftability pretty easy despite an older snow
age.
For headlines, kept most hazards the same from the mid-shift's
upgrade to Blizzard and Winter Storm Warnings with the exception of
flipping Scotts Bluff County in Western Nebraska and Goshen County
in Southeast Wyoming from High Wind Warnings to Blizzard Warnings.
As conditions begin to deteriorate this evening and Saturday
morning, will need to monitor the severity of blowing snow in
other areas under the High Wind Warning. Very possible that a
switch in hazard may be needed to Blizzard Warning as the storm
evolves this evening.
.LONG TERM...(Saturday night through Friday)
Issued at 245 PM MST Fri Nov 29 2019
Looking at Sunday and beyond, zonal flow takes over for the most
part aloft with shortwave ridging and troughing through the week.
Upper level ridging will slide in in the wake of the strong sfc
low that is expected to bring snow and strong winds across the
CWA. Temperatures will begin to warm back to near normal in the
low 40s east of the Laramie Range and 30s west with mostly dry
weather. Breezy winds will also return Monday with an approaching
shortwave and tightening gradients. A cold front will move in
from the northwest Monday night which will bring the chance for
snow across the higher elevations. Afterward, zonal flow aloft
takes over as a progressive shortwave moves through the southern
Rockies Thursday. Looking towards week's end, models hint at our
next large scale disturbance making its way into the Pacific
Coast, but plenty of model uncertainty with strength and timing of
the trough are present. CPC's 6-10 day outlook suggests normal to
slightly above normal temperatures and slightly above normal
precipitation heading into next weekend.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 434 PM MST Fri Nov 29 2019
The approaching weather system combined with fog will cause
MVFR/IFR/LIFR off and on throughout all terminals. A quick burst
of snow showers over KRWL this evening will transition to light
snow. KLAR and KCYS will see light snow this evening and also
overnight. The Panhandle terminals will likely see rain showers
and fog before the switch over to snow occurs late tonight. The
focus turns to very strong wind gusts from early tomorrow morning
through the remainder of the day. Wind gusts east of the Laramie
Range could very easily 60-70 knots at times on Saturday.
&&
.FIRE WEATHER...
Issued at 245 PM MST Fri Nov 29 2019
No fire weather concerns w/ deep snow pack in place and
widespread snow expected once again.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Blizzard Warning until 5 AM MST Sunday for WYZ101-102-108-110.
High Wind Warning until 5 AM MST Sunday for WYZ106-115-116.
Winter Weather Advisory until 2 AM MST Saturday for WYZ107-
117>119.
High Wind Warning from 2 AM Saturday to 5 AM MST Sunday for
WYZ107-117>119.
Winter Storm Warning until 5 AM MST Sunday for WYZ103>105-109-
112-114.
Winter Weather Advisory until 5 AM MST Sunday for WYZ111-113.
NE...Blizzard Warning until 5 AM MST Sunday for NEZ002-003-019-095-
096.
Winter Weather Advisory until 2 AM MST Saturday for NEZ020-054.
High Wind Warning from 2 AM Saturday to 5 AM MST Sunday for
NEZ020-021-054-055.
&&
UPDATE...TJT
SHORT TERM...MB
LONG TERM...MB
AVIATION...BW
FIRE WEATHER...CLHHazardous weather outlook, Nov 29, 3:06 PM MST, 5 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
306 PM MST Fri Nov 29 2019
NEZ002-003-019-095-096-WYZ101>105-108>114-302215-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
306 PM MST Fri Nov 29 2019
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE AND TWO...THIS AFTERNOON THROUGH SATURDAY
Heavy snow and strong winds will result in whiteout conditions
across Carbon County and areas along and north of a line from
Douglas to Scottsbluff to Alliance from this evening through
early Sunday morning. Travel will become extremely dangerous or
impossible. Avoid travel if possible. Please refer to Winter Storm
and Blizzard Warning products for more details.
.DAYS THREE THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts and other
significant weather conditions to the National Weather Service in
Cheyenne.
NEZ020-021-054-055-WYZ106-107-115>119-302215-
Banner-Morrill-Kimball-Cheyenne-
Central Laramie Range and Southwest Platte County-
East Platte County-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
306 PM MST Fri Nov 29 2019
This hazardous weather outlook is for portions of western
Nebraska and southeast Wyoming.
.DAY ONE AND TWO...THIS AFTERNOON THROUGH SATURDAY
Very strong winds and areas of blowing snow are expected across
much of southeast Wyoming and the western Nebraska Panhandle
tonight through much of the day on Saturday. Some minor snowfall
accumulations are possible. Ground blizzard conditions cannot be
ruled out, especially in the open country. Please refer to High
Wind Warning products for more details.
.DAYS THREE THROUGH SEVEN...SUNDAY THROUGH THURSDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotters are encouraged to report snowfall amounts and other
significant weather conditions to the National Weather Service in
Cheyenne.
In the hours before
Special weather statement, Nov 29, 4:31 PM MST, 4 hours 27 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
431 PM MST Fri Nov 29 2019
WYZ116-300100-
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
431 PM MST Fri Nov 29 2019
...FOG SIGNIFICANTLY REDUCING VISIBILITY ON THE I-80 SUMMIT...
Visibility has plummeted over the past half hour along I-80 near
the summit and Vedauwoo. Weather stations along the interstate
indicate visibility less than 1/4 mile. Please use caution if
driving through these areas. Slow down and allow more time to
reach your destination. Fog will likely dissipate over the next
hour as snowfall begins.
Worley
Local storm report, Nov 29, 8:47 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
847 PM MST FRI NOV 29 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM SNOW 9 SSW CHEYENNE 41.03N 104.86W
11/29/2019 M3.5 INCH LARAMIE WY PUBLIC
MEASURED AT TERRY BISON RANCH SOUTH OF CHEYENNE
&&
TTRUDELWinter Storm, Kimball
- When
- November 29, 8:58 PM MST to November 30, 10:58 PM MST
- Where
- Kimball forecast zone
- Reported by
- ASOS
- Coordinates
- 41.198, -103.715 (the zone’s center; the record gives no point)
Kimball Airport sensor measured a roughly one hour period of blizzard conditions along with other sites including K1KW in Dix, K1FW Foxtrot-Dix, and Union Pacific Railroad sensor UP006 BUSH1 measuring sustained and peak gusts into high wind warning criteria during the event. Highest sustained wind was 43 mph and peak gust of 58.7 mph. Interstate 80 through the forecast zone was closed for a period of time to treat the roads and keep motorists off for safety purposes.
Winter Storm, Morrill
- When
- November 30, 12:00 AM MST to 11:00 PM MST
- Where
- Morrill forecast zone
- Reported by
- Unknown
- Coordinates
- 41.716, -103.010 (the zone’s center; the record gives no point)
Union Pacific Railroad sensor UP353 LISC01 measured sustained winds of over 40 mph from 1830 to 2025 MST with area CoCoRaHS measuring precipitation and snowfall across the snow.
Blizzard, Banner
- When
- November 30, 5:58 AM MST to 1:58 PM MST
- Where
- Banner forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.546, -103.710 (the zone’s center; the record gives no point)
Station K1BW, Bravo in Pine Bluffs measured blizzard conditions at its site. Peak wind gusts during the event reached high wind warning criteria with a peak gust at 58.7 mph.
Blizzard, South Sioux
- When
- November 30, 6:00 AM MST to 10:00 AM MST
- Where
- South Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Observer located five miles northeast of Henry reported blizzard conditions with six to eight inches of new snowfall along with ice accumulation of half an inch.
Blizzard, Scotts Bluff
- When
- November 30, 7:18 AM MST to 4:53 PM MST
- Where
- Scotts Bluff forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.851, -103.708 (the zone’s center; the record gives no point)
Observer in Melbeta reported blizzard conditions with snow drifts reaching five to eight feet in depth along with six to eight inches of snowfall. Max wind gusts measured in the forecast zone peaked around 54 mph.
Blizzard, North Sioux
- When
- November 30, 9:11 AM MST to 11:34 PM MST
- Where
- North Sioux forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.488, -103.759 (the zone’s center; the record gives no point)
Observer roughly twenty some miles north of Harrison reported blizzard conditions with snow drifting into 5 to 8 foot piles. A Nebraska Department of Roads sensor along Highway 71 at the South Dakota and Nebraska state line had persistent wind speeds into the upper 40 mph range.
Blizzard, Cheyenne
- When
- November 30, 9:58 AM MST to 3:58 PM MST
- Where
- Cheyenne forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 41.220, -102.995 (the zone’s center; the record gives no point)
The K1HW sensor at Hotel (Gurley) measured blizzard conditions with a peak wind gust measuring 62 mph. The Sidney Airport ASOS during this same time frame measured a shorter period of blizzard conditions but wind gusts up to 67 mph. Interstate 80 was closed for a period of time due to blowing snow and low visibility that was hindering safe traffic flow.
Blizzard, Box Butte
- When
- November 30, 12:20 PM MST to 4:20 PM MST
- Where
- Box Butte forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.220, -103.086 (the zone’s center; the record gives no point)
Observer in Alliance reported white out conditions and near-zero visibility. There weather station at home was measuring wind gusts between 60 and 65 mph with area roads impassable due to blowing and drifting snow.
Blizzard, Dawes
- When
- November 30, 12:47 PM MST to 4:00 PM MST
- Where
- Dawes forecast zone
- Reported by
- ASOS
- Coordinates
- 42.720, -103.135 (the zone’s center; the record gives no point)
Chadron Municipal Airport and the Kings Canyon RAWS site were used in tandem to verify blizzard conditions. Chadron measured the period of blizzard visibility conditions the afternoon of the 30th with wind gusts by the King Canyon site reaching up to 57 mph at 4:22 PM MST. A nearby public report in the city of Chadron had measured fourteen inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Arizona, November 29 to 30, 20193 deaths · $50,000 · 1 event
- Tornadoes in Arizona, November 29, 2019$140,000 · EF0 · 2 events
- Tornadoes in Arizona, November 29, 2019$105,000 · EF0 · 2 events
- High Wind and Strong Wind in California, November 29, 2019$100,000 · 56 kt wind · 3 events
- High Wind and Strong Wind in New Mexico, November 29 to 30, 2019$50,000 · 61 kt wind · 16 events
- Hail in Oklahoma, November 29, 2019$70,000 · 2 in hail · 5 events
- Damaging Winds in Arizona, November 29, 2019$45,000 · 58 kt wind · 4 events
- Flash Flooding in Arizona, November 29, 2019$31,000 · 2 events
- Winter Storm in Montana, November 29 to 30, 201925 events
- Winter Storm in South Dakota, November 29 to 30, 201924 events
- Blizzard and Winter Storm in South Dakota, November 29 to 30, 201924 events
- Flooding and High Wind in California, November 29 to 30, 201950 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864188, 864191, 864185, 863560, 863587, 863557, 864190, 863533, 863532.